Virginia, 2003

Winter Storm in Virginia, February 6 to 7, 2003

February 6 to 7, 2003 · NWS AKQ · 13 events in 13 counties and zones

A winter storm produced 4 to 7 inches of snow across the piedmont of central Virginia and the Virginia northern neck. The higher snow amounts occurred in Caroline, Cumberland, Essex, Fluvanna, Goochland, Hanover, and Louisa counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced 4 to 7 inches of snow across the piedmont of central Virginia and the Virginia northern neck. The higher snow amounts occurred in Caroline, Cumberland, Essex, Fluvanna, Goochland, Hanover, and Louisa counties. Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Friday, February 7th due to very slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 6, 4:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 6, 4:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
430 PM EST THU FEB 6 2003

TON AND FRI: MIXED BAG OF PRECIP ACRS CWA...RA SE VA AND NE
NC...MNLY SN OR SN/IP MIX ALNG AND N AND W OF A FVX-OFP-SBY LINE.
MIX SN/RA/IP ELSEWHERE...W/ A PD OF ZR FOR SRN VA PIED.  PRECIP WILL
DVLP FRM SW TO NE ACRS CWA THRU THIS EVENING...STARTING W/ THE SRN
VA PIED W/ IN THE NXT 2 HRS...REACHING THE BAY BY ARND 6 PM...THEN
THE OVRSPRD THE ERN SHR THIS EVNG. TMPS WRM ENGH ACRS S SIDE VA THAT
WILL START THERE AS PD OF RA...BFR MXNG W/ AND CHG TO SN. MAIN AREAS
OF CONCERN ARE SRN VA PIED WHERE THERE WILL BE A PD OF ZR...AFTER
INIT 1-2 SN...BFR PRECIP GOES TO ALL RA. RIGHT NOW FELL <.25 ICE
SO ONLY ADV. OTHR IS MD ESHR...WHERE AMT OF INTRSN OF MARINE AIR
WILL DETERMINE HOW MUCH SNW AMT IS UNDER CUT BY IP/RA...GRADUATED
ADV/WRNG ACRS MD ERN SHR TO REFLECT POTENT EXTENT OF ATLC AIR.

CAUSE OF PRECIP...IS DCNT SUB-TROP JET SUPPLYING MOIST AND
ENGY...(LEFT EXIT REGION OVRNGT)...CPLD W/ DVLPNG CSTL LOW ALNG
CAROLINA COAST OVRNGT. WENT WITH GFS/ETA BLND...TENDING TO GFS FRI
AFT...AS ETA HAS OVERDONE WRAP ARND PRECIP FRI. DID XTND WRNG/ADV ON
MD ESHR TO FRI AFT...AND UPPED SN AMTS THEIR TO REFLCTD XTND TIME OF
MEAS PRECIP.

THNKS PHI AND RNK FOR COORD.

FRI NGT-SUN: HIGH PRES BLDS IN FRM SW THEN MVS OFF SE CST SAT AND
SAT NGT. POLAR CLD FRNT APPRCHS FM W SUN.

SUN NGT-MON: GFS...AND TO LSR XTNT ECMWF DVLPS WV ALNG ARCTIC
FRNT...IN RSPNS MNLY TO 700 VORT THAT IS PROGGED TO THAT APPRCHS NC
SUN NGT. INTRO CHC POPS SUN NGT/MON AM FOR RA NC...SN/RA MIX SRN
CWA...AND SN NRN CWA.

TUE-THU: ARCTIC FRONT CROSSES CWA TUE...THEN HGH PRES BLDS IN WED
AND THU. ECMWF AND GFS DIFFER IN HNDLNG POLAR VORT...LIKE ECMWF OF
CONTINUOUS...SLWR FLOW OF COLD AIR...VICE GFS BRINGING IN COLD AIR
FAST TUE...LIFTING OUT A BIT WED...THEN RTNG IT WED NGT AND THU.  AS
A RSLT WENT ABV MEX GDNC TUE AM LOW AND HI...AND BLW MEX GDNC TEMPS
WED AM-THU AM...AS WGTNG TO CLIMO MASKS 850 TMPS -15 TO -20 ACRS
CWA. SLGTLY WRMR THU...AS CORE OF COLDEST AIR MVS OFFSHR.

FCSTID =   33
SBY   29  37  20  39 / 100  80  10   0
OXB   31  37  25  39 / 100  80  10   0
ECG   37  45  28  44 / 100  60  10   0
ORF   36  41  28  42 / 100  60  10   0
PHF   33  42  24  42 / 100  40  10   0
AKQ   33  42  24  43 / 100  40   0   0
RIC   30  39  25  42 / 100  40   0   0
FVX   30  41  23  43 / 100  30   0   0

.AKQ...
MD...WINTER STORM WARNING FOR THIS EVENING THROUGH FRIDAY MORNING FOR
ZONE MDZ021. WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY
MORNING FOR ZONES MDZ022>025.
SCA ATLC CSTL WATERS.
NC...SCA ATLC CSTL WATERS N CURRITUCK BCH LGT.
VA...WINTER STORM WARNING FOR TONIGHT FOR ZONES
VAZ048>049...VAZ060>064...VAZ068>069...VAZ074>076. WINTER WEATHER
ADVISORY FOR TONIGHT FOR ZONES
VAZ065>067...VAZ070>073...VAZ077>078...VAZ082>083...VAZ085.
SCA ATLC CSTL WTRS AND CHES BAY.

MALOIT
Hazardous weather outlook, Feb 6, 2:53 PM EST, 4 hours 7 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-062130-

HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 AM EST THU FEB 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

STEADY SNOW IS EXPECTED TO DEVELOP DURING THE EVENING ACROSS
PORTIONS OF CENTRAL AND EASTERN VIRGINIA...ALONG WITH THE LOWER
MARYLAND EASTERN SHORE. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO
RANGE BETWEEN 3 AND 5 INCHES FROM FLUVANNA COUNTY EAST THROUGH THE
INTERIOR PORTION OF THE NORTHERN NECK...AND NORTHEAST TO INCLUDE
DORCHESTER COUNTY MARYLAND. SOUTH OF THIS REGION...TO INCLUDE
FARMVILLE...RICHMOND...AND SALISBURY...AN ACCUMULATION OF 2 INCHES
OR LESS IS EXPECTED AS THE SNOW MIXES WITH THEN EVENTUALLY CHANGES
TO RAIN OVERNIGHT.

PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES FROM
THE WAKEFIELD NATIONAL WEATHER SERVICE OFFICE FOR FURTHER DETAILS ON
THE IMPENDING WINTER STORM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SNOW SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Feb 6, 4:17 PM EST, 2 hours 43 minutes before
VAZ079>081-084-086>090-099-070315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
417 PM EST THU FEB 6 2003

...A WINTRY MIX OF PRECIPITATION IS EXPECTED OVER PARTS OF SOUTHSIDE
VIRGINIA AND THE LOWER VIRGINIA EASTERN SHORE THIS EVENING...

AN AREA OF LOW PRESSURE WILL TRACK ALONG THE GULF COAST STATES
TONIGHT...THEN MOVE NORTHEAST TOWARD THE NORTH CAROLINA COAST BY
DAYBREAK FRIDAY. THE STORM WILL THEN TRACK OFF THE NORTH CAROLINA
COAST AND HEAD OUT TO SEA DURING THE DAY FRIDAY.

AS THE STORM SYSTEM APPROACHES...LIGHT PRECIPITATION WILL BEGIN
ACROSS SOUTHERN VIRGINIA LATE THIS AFTERNOON AND EARLY
THIS EVENING...THEN SPREAD INTO THE LOWER EASTERN SHORE DURING THE
EVENING HOURS. TEMPERATURES EARLY THIS EVENING WILL BE IN THE UPPER
30S AND LOWER 40S...THEREFORE ANY PRECIPITATION THAT FALLS EARLY
THIS EVENING WILL BEGIN AS RAIN OR A RAIN AND SNOW MIX.

AS THE EVENING PROGRESSES...TEMPERATURES WILL FALL INTO THE MID
30S...WHICH WILL ALLOW FOR A PERIOD OF WET SNOW. AN INCH OR LESS OF
SLUSHY ACCUMULATION CAN BE EXPECTED BEFORE THE SNOW OR MIXED RAIN
AND SNOW TRANSITIONS BACK TO RAIN AROUND MIDNIGHT. GIVEN THE RECENT
WARM SPELL...AND WITH SURFACE TEMPERATURES EXPECTED TO REMAIN ABOVE
FREEZING...ANY ACCUMULATION OF SNOW OR SLUSH WILL MAINLY BE ON
UNPAVED SURFACES.

PERIODS OF RAIN CAN THEN BE EXPECTED AFTER MIDNIGHT THROUGH THE LATE
MORNING HOURS ON FRIDAY...AS NO FURTHER SNOW ACCUMULATION IS
EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

NS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Caroline

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Caroline forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Storm, Cumberland

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Essex forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Fluvanna

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Fluvanna forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Winter Storm, Goochland

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Goochland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Storm, Hanover

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Hanover forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Henrico

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Henrico forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, King and Queen

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
King and Queen forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, King William

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
King William forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Louisa

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Louisa forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Powhatan

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Powhatan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Storm, Prince Edward

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Prince Edward forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Winter Storm, Westmoreland

When
February 6, 7:00 PM EST to February 7, 10:00 AM EST
Where
Westmoreland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345095, 5345096, 5345097, 5345098, 5345099, 5345205, 5345206, 5345207, 5345208, 5345209, 5345210, 5345211, 5345212.